Skip to main content

Recurrence relations and Benford’s law

Abstract

There are now many theoretical explanations for why Benford’s law of digit bias surfaces in so many diverse fields and data sets. After briefly reviewing some of these, we discuss in detail recurrence relations. As these are discrete analogues of differential equations and model a variety of real world phenomena, they provide an important source of systems to test for Benfordness. Previous work showed that fixed depth recurrences with constant coefficients are Benford modulo some technical assumptions which are usually met; we briefly review that theory and then prove some new results extending to the case of linear recurrence relations with non-constant coefficients. We prove that, for certain families of functions f and g, a sequence generated by a recurrence relation of the form \(a_{n+1} = f(n)a_n + g(n)a_{n-1}\) is Benford for all initial values. The proof proceeds by parameterizing the coefficients to obtain a recurrence relation of lower degree, and then converting to a new parameter space. From there we show that for suitable choices of f and g where f(n) is nondecreasing and \(g(n)/f(n)^2 \rightarrow 0\) as \(n \rightarrow \infty \), the main term dominates and the behavior is equivalent to equidistribution problems previously studied. We also describe the results of generalizing further to higher-degree recurrence relations and multiplicative recurrence relations with non-constant coefficients, as well as the important case when f and g are values of random variables.

This is a preview of subscription content, access via your institution.

Notes

  1. 1.

    If \(\log _{10} 2\) equals p/q then \(2 = 10^{p/q}\), so \(2^{q-p} = 5^p\) and thus \(p = q-p = 0\), which is impossible.

  2. 2.

    We are using big-Oh notation: \(f(x) = O(g(x))\) at infinity if there exists an \(x_0\) and a \(C>0\) such that for all \(x \ge x_0\) we have \(|f(x)| \le C g(x)\); it is big-Oh at zero if instead it is true for all \(x \le x_0\).

  3. 3.

    Unlike our case, for roots of polynomials this process breaks down for degree five and higher.

  4. 4.

    These functions are not uniquely determined by fg; however, they are completely determined by a choice of \(\lambda (1)\).

  5. 5.

    As in Lemma 3.4, these functions are not unique, but are completely determined by \(\lambda (1), \lambda (2)\).

  6. 6.

    Generalizing the recurrence relation of Fibonacci k-step numbers, the authors proved the recursive sequence \(x_n = \prod _{i=1}^{k} x_{n-i}\) to be Benford. Each term \(x_n\) (\(n>k\)) is the product of powers of \(x_1, \cdots , x_k\) with Fibonacci k-step numbers as the exponents.

References

  1. Benford F (1938) The law of anomalous numbers. Proc Am Philos Soc 78:551–572

    MATH  Google Scholar 

  2. Berger A, Bunimovich Leonid A, Hill T (2005) One-dimensional dynamical systems and Benford’s law. Trans Am Math Soc 357(1):197–219

    MathSciNet  Article  Google Scholar 

  3. Berger A, Hill TP (2009) Benford Online Bibliography. http://www.benfordonline.net

  4. Berger A, Hill TP (2015) An introduction to Benford’s law. Princeton University Press, Princeton

    Book  Google Scholar 

  5. Corazza M, Ellero A, Zorzi A (2008)What sequences obey Benford’s law? Working Papers from Department of Applied Mathematics, University of Venice, No. 185

  6. Diaconis P (1977) The distribution of leading digits and uniform distribution Mod 1. Ann Probab 5(1):72–81

    MathSciNet  Article  Google Scholar 

  7. Goldberg S (1961) Introduction to difference equations. Wiley, London

    Google Scholar 

  8. Hill T (1996) The first-digit phenomenon. Am Sci 86:358–363

    Article  Google Scholar 

  9. Jang D, Kang JU, Kruckman A, Kudo J, Miller SJ (2009) Chains of distributions, hierarchical Bayesian models and Benford’s law. J Algebra Number Theory Adv Appl 1(1):37–60

    MATH  Google Scholar 

  10. Kontorovich A, Miller SJ (2005) Benford’s Law, Values of \(L\)-functions and the \(3x + 1\) Problem. Acta Arithmetica 120:269–297

    MathSciNet  Article  Google Scholar 

  11. Miller SJ, Takloo-Bighash R (2006) An invitation to modern number theory. Princeton University Press, Princeton

  12. Miller SJ (2015) Benford’s Law: theory and applications. Princeton University Press, Princeton

    Book  Google Scholar 

  13. Nagasaka K, Shiue J (1987) Benford’s law for linear recurrence sequences. Tsukuba J Math 11(2):341–351

    MathSciNet  Article  Google Scholar 

  14. Romano PK, Mclaughlin H (2011) On non-linear recursive sequences and Benford’s law. Fibonacci Q 49:134–138

    MathSciNet  MATH  Google Scholar 

  15. Tao T (2010) 254B, Notes 1: Equidistribution of polynomial sequences in tori 254A. https://terrytao.wordpress.com/2010/03/28/254b-notes-1-equidistribution-of-polynomial-sequences-in-torii/

Download references

Acknowledgements

Much of the analysis was done during the 2018 Williams College SMALL REU Program, and we are grateful to our colleagues there, as well as to participants of the Conference on Benford’s Law Application in Stresa, Italy, for helpful comments, and to the referees whose detailed comments improved the exposition.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Steven J. Miller.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Electronic supplementary material

Below is the link to the electronic supplementary material.

Supplementary material 1 (pdf 311 KB)

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Farris, M., Luntzlara, N., Miller, S.J. et al. Recurrence relations and Benford’s law. Stat Methods Appl 30, 797–817 (2021). https://doi.org/10.1007/s10260-020-00547-1

Download citation

Keywords

  • Benford’s law
  • Recurrence relations

Mathematics Subject Classification

  • 11K06
  • 60F05
  • 65Q30